Welcome, Guest. Please login or register.

Username: Password:

Author Topic: Henriís potassium  (Read 273 times)

annandhenri

  • Newbie
  • *
  • Posts: 13
    • View Profile
Henriís potassium
« on: September 17, 2021, 03:18:32 PM »

Hello
I wonder if anyone can help shed any light on why
Henriís potassium is falling low at the end of the cycle
so then we are having to give him a spike drip.
We then have to give a lower than ideal docp dose and it appears the lower the docp dose the lower the
potassium seems to go. Itís like we get a dip in the potassium at the
end of the cycle. Heís been on docp for 12 years now and is a 14
year old French bulldog. His kidney are testing good.

Many thanks
Ann and Henri
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3087
    • View Profile
Re: Henriís potassium
« Reply #1 on: September 19, 2021, 12:29:20 PM »

Hi Ann

That is an odd scenario. 

What is the Na:K ratio?
How is Henri in himself?
Does he have any digestive problems? 
Does he have the blood tests taken after meals or is food withheld?  A dog who hasn't eaten for some hours will likely have low potassium.
Is he wanting to eat or drink more? 
You say that is kidney values are good, so are the lab results, especially for potassium reliable?

I wonder if Henri's whole case needs to be considered again from blood results to clinical signs etc.
Is his age is having something to do with it - perhaps his metabolism is slower????

Is the batch of DOCP good?

So many questions!  Being on DOCP for 12 years is incredible.

Below is an excellent paper that you might like to forward to your vet.   

https://www.magonlinelibrary.com/doi/full/10.12968/coan.2018.23.2.82

I hope you can fathom this out very soon.  Please let us know how things go.

Jo


Logged

annandhenri

  • Newbie
  • *
  • Posts: 13
    • View Profile
Re: Henriís potassium
« Reply #2 on: September 23, 2021, 04:03:13 PM »

Hi Jo

Thank you for replying.

The sodium and the potassium seem to move down together, which is odd. 
The other odd thing that happens is the urea goes down as the potassium goes up.  Which appears to be the opposite way to how it should move. The potassium also seems to fall down at the end of the cycle before it starts to rise again.

The ratio is quite high as the potassium is on the low side, but so is the sodium and chloride.
He's ok in himself.  He really doesn't like his sodium below 153 and chloride below 113, which they seem to be, but it's taking more docs to move them and keep them stable
yes, he's drinking more, he does if he doesn't get enough docs, or if the potassium goes low
Food is not withheld and he eats regularly throughout the day, do you think this might be playing a part and age?
this has been going on a while, so different batches of docs have been used
The kidneys are good on the blood test and kidney function test.  The endocrinologist ran the electrolytes, the potassium was the same and the sodium slightly lower than at the usual vets
The endocrinologist wonders if it's to do with the distal tubes of the kidneys that exchange the sodium and potassium and age related sluggishness

On a different topic, a few weeks back he had to have his spleen removed and a 2kg mass.  He was almost ready for his docs injection before the surgery, but after the potassium dropped from 3.9 to 2.7, part from the drip during surgery and part from to surgery, so no docs could be given.  The diagnosis is splenic osteosarcoma, which is really rare.  They said the spleen was primary so hopefully, it's gone with the spleen.  Because the potassium dropped low, we've had to give a lower dose of docp these last couple of cycles, which then doesn't seem to keep the sodium and chloride stable, so they are going off before the potassium can rise enough. 

Thank you for the paper.


Ann
x
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3087
    • View Profile
Re: Henriís potassium
« Reply #3 on: September 24, 2021, 03:16:29 PM »

Hi Ann

Gosh a 2kg mass is huge.  Poor boy.

Could the development of the mass on his spleen have caused an imbalance in his adrenal hormone treatment? Do you think, if this was the case, that it might settle down now that the mass has been removed?

 Do you give replacement cortisol too?  Could his cortisol levels have been high which may have lowered the potassium? I am clutching at straws here!

At least you have the guidance of an endocrinologist.

Jo

Logged

annandhenri

  • Newbie
  • *
  • Posts: 13
    • View Profile
Re: Henriís potassium
« Reply #4 on: September 24, 2021, 07:28:19 PM »

Hi Jo

I donít think the mass is connected as the potassium issue started a couple of years
ago.

His pred dose is higher from the surgery which might exacerbate it a bit

His electrolytes today make a liar out of me as it has gone up.  We gave docp
on Monday at a lower dose. It hasnít worked. The electrolytes have continued
to go off and the potassium is now 5. Which is really high for him. We need to
fo and check again tomorrow but they donít want to give more docp, but he has a history
Of if itís too low it doesnít work.
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3087
    • View Profile
Re: Henriís potassium
« Reply #5 on: September 25, 2021, 09:59:30 AM »

Hi Ann

If you are worried and Henri takes a dip then give him 5mg prednisolone to support his cortisol levels.

I hope it regulates very soon.

Jo
Logged

annandhenri

  • Newbie
  • *
  • Posts: 13
    • View Profile
Re: Henriís potassium
« Reply #6 on: September 25, 2021, 02:52:50 PM »

Theyíve given him some docp this morning based on yesterdayís bloods,
but the sickness and diarrhoea has started. Iím monitoring him and if it
continues Iíll go back and get them to check he doesnít need a drip
until it gets going. Iím not sure how
long the docp starts to get going. I can usually tell after two days and after 4
it seems fully effective.

Heís on a higher dose of pred 7.5mg since the surgery.
He started at 10mg and Iíve reduced a bit. I could put him
back to 10mg for a couple of days
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3087
    • View Profile
Re: Henriís potassium
« Reply #7 on: September 26, 2021, 09:23:34 AM »

Hi Ann

For a French bulldog, Henri is having more then enough pred to support his cortisol levels. The physiologic dose is 0.1mg/kg once a day (Plumb's Veterinary Drug Handbook 8th Edition) but of course at times of stress it is necessary to increase that dose.  Perhaps the levels of cortisol are a bit too high at the moment? It is difficult to know what to do because if his body is under stress due to the instability of his potassium then he may need extra cortisol?????

Sickness and diarrhoea would suggest that he needed his next shot of DOCP.  I do hope that the sickness stops now.  DOCP must be tailored to the individual- as you are doing - but if this continues I wonder if a change to f-florinef might be an option?  Again many questions.

 Perhaps next time that they take blood, have a full biochemical, and complete blood count done to see if there is anything else that might give a clue as to what is going on.

Jo
Logged

annandhenri

  • Newbie
  • *
  • Posts: 13
    • View Profile
Re: Henriís potassium
« Reply #8 on: September 26, 2021, 06:43:00 PM »

Hi Jo

He does have some anaemia from having his spleen removed.  This is regenerating now, but seems to stagnate when he's low or needing docp.  I don't yet know if this is a coincidence or not.  It's difficult for some vets to see he needs docp from his clinical signs and the electrolytes not being where he likes them as they use see then as being "in the normal range"

I've reduced his pred by 1.25 and will reduce again by 1.25 once the docp gets going.  This will have him at 7.5mg, I'll stay there for a week or so and then drop a bit more.

I'm hoping the diarrhoea will stop now.  I don't think all the water drinking from the pred and from needing the docp is helping there.  We are about 30 hours into the docp injection and his appetite is improving.

Florinef doesn't raise the sodium for him and it continues to drop.  I wish it did as trying it would be a good option. 
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 3087
    • View Profile
Re: Henriís potassium
« Reply #9 on: September 27, 2021, 10:21:18 AM »

I wish you luck Ann. 

Being a smaller dog the effect of replacement  hormones are often much less, and very often they need higher doses than large dogs to achieve stability.  This is why each dog has to be treated as an individual, and dosages given are not be governed by the book or drug sheet.

Fingers crossed you will stabilise him very soon.

Jo


 
Logged